July & August  2021, 20(7&8): 2751-2763. doi: 10.3934/cpaa.2021084

On the invariant region for compressible Euler equations with a general equation of state

1. 

Iowa State University, Mathematics Department, Ames, IA 50011, USA

2. 

Otto-von-Guericke-Universität, Universitätsplatz 2, Magdeburg, 39106, Germany

* Corresponding author

Dedicated to Professor Shuxing Chen on the occasion of his 80th birthday

Received  February 2021 Revised  April 2021 Published  July & August 2021 Early access  May 2021

Fund Project: Hailiang Liu was partially supported by the National Science Foundation under Grant DMS1812666

The state space for solutions of the compressible Euler equations with a general equation of state is examined. An arbitrary equation of state is allowed, subject only to the physical requirements of thermodynamics. An invariant region of the resulting Euler system is identified and the convexity property of this region is justified by using only very minimal thermodynamical assumptions. Finally, we show how an invariant-region-preserving (IRP) limiter can be constructed for use in high order finite-volume type schemes to solve the compressible Euler equations with a general constitutive relation.

Citation: Hailiang Liu, Ferdinand Thein. On the invariant region for compressible Euler equations with a general equation of state. Communications on Pure & Applied Analysis, 2021, 20 (7&8) : 2751-2763. doi: 10.3934/cpaa.2021084
References:
[1]

J. H. Dymond and R. Malhotra, The Tait equation: 100 years on, Int. J. Thermophys., 9 (1988), 941-951.   Google Scholar

[2]

L. C. Evans, Entropy and Partial Differential Equations, Lecture notes, 2010. Google Scholar

[3]

H. Frid, Invariant regions under Lax-Friedrichs scheme for multidimensional systems of conservation laws, Discrete Contin. Dyn. Syst., 1 (1995), 585-593.  doi: 10.3934/dcds.1995.1.585.  Google Scholar

[4]

H. Frid, Maps of Convex Sets and Invariant Regions for Finite-Difference Systems of Conservation Laws, Arch. Ration. Mech. Anal., 160 (2001), 245-269.  doi: 10.1007/s002050100166.  Google Scholar

[5]

J. L. Guermond and B. Popov, Invariant domains and first-order continuous finite element approximation for hyperbolic systems, SIAM J. Numer. Anal., 54 (2016), 2466-2489.  doi: 10.1137/16M1074291.  Google Scholar

[6]

M. Hantke and F. Thein, Why condensation by compression in pure water vapor cannot occur in an approach based on Euler equations, Quart. Appl. Math., 73 (2015), 575-591.  doi: 10.1090/qam/1393.  Google Scholar

[7]

D. Hoff, Invariant regions for systems of conservation laws, Trans. Amer. Math. Soc., 289 (1985), 591-610.  doi: 10.2307/2000254.  Google Scholar

[8]

M. J. IvingsD. M. Causon and E. F. Toro, On Riemann solvers for compressible liquids, Int. J. Numer. Methods Fluids, 28 (1998), 395-418.  doi: 10.1002/(SICI)1097-0363(19980915)28:3<395::AID-FLD718>3.0.C0;2-S.  Google Scholar

[9]

Y. Jiang and H. Liu, An Invariant-region-preserving (IRP) Limiter to DG Methods for Compressible Euler Equations, Springer, Cham, 2018. doi: 10.1007/978-3-319-91548-7.  Google Scholar

[10]

Y. Jiang and H. Liu, Invariant-region-preserving DG methods for multi-dimensional hyperbolic conservation law systems, with an application to compressible Euler equations, J. Comput. Phys., 373 (2018), 385-409.  doi: 10.1016/J.JCP.2018.03.004.  Google Scholar

[11]

Y. Jiang and H. Liu, An invariant region preserving limiter for DG schemes to isentropic Euler equations, Numer. method. PDEs, 35 (2019), 5-33.  doi: 10.1002/num.22274.  Google Scholar

[12]

B. Khobalatte and B. Perthame, Maximum principle on the entropy and second-order kinetic schemes, Math. Comput., 62 (1994), 119-131.  doi: 10.2307/2153399.  Google Scholar

[13]

L. D. Landau and E. M. Lifšic, Lehrbuch der Theoretischen Physik. Band V: Statistische Physik, Akademie-Verlag, Berlin, 1987.  Google Scholar

[14]

R. Menikoff and B. J. Plohr, The Riemann problem for fluid flow of real materials, Rev. Mod. Phys., 61 (1989), 75-130.  doi: 10.1103/RevModPhys.61.75.  Google Scholar

[15]

S. Müller and A. Voss, The Riemann Problem for the Euler Equations with Nonconvex and Nonsmooth Equation of State: Construction of Wave Curves, SIAM J. Sci. Comput., 28 (2006), 651-681.  doi: 10.1137/040619909.  Google Scholar

[16]

B. Perthame and C. W. Shu, On positivity preserving finite volume schemes for Euler equations, Numer. Math., 73 (1996), 119-130.  doi: 10.1007/s002110050187.  Google Scholar

[17]

R. SaurelP. Cocchi and P. Butler, Numerical Study of Cavitation in the Wake of a Hypervelocity Underwater Projectile, J. Propul. Power, 15 (1999), 513-522.   Google Scholar

[18]

J. Smoller, Shock Waves and Reaction-Diffusion Equations, Grundlehren der Mathematischen Wissenschaften, Springer-Verlag, New York-Berlin, 1983.  Google Scholar

[19]

F. Thein, Results for Two Phase Flows with Phase Transition, Dissertation, Otto-von-Guericke University of Magdeburg, 2018. Google Scholar

[20]

E. Tadmor, A minimum entropy principle in the gas dynamics equations, Appl. Numer. Math., 2 (1986), 211-219.  doi: 10.1016/0168-9274(86)90029-2.  Google Scholar

[21]

X. Zhang and C. W. Shu, On maximum-principle-satisfying high order schemes for scalar conservation laws, J. Comput. Phys., 229 (2010), 3091-3120.  doi: 10.1016/j.jcp.2009.12.030.  Google Scholar

[22]

X. Zhang and C. W. Shu, On positivity preserving high order discontinuous Galerkin schemes for compressible Euler equations on rectangular meshes, J. Comput. Phys., 229 (2010), 8918-8934.  doi: 10.1016/j.jcp.2010.08.016.  Google Scholar

[23]

X. Zhang and C. W. Shu, A minimum entropy principle of high order schemes for gas dynamics equations, Numer. Math., 121 (2012), 545-563.  doi: 10.1007/s00211-011-0443-7.  Google Scholar

[24]

X. ZhangY. Xia and C. W. Shu, Maximum-principle-satisfying and positivity-preserving high order discontinuous Galerkin schemes for conservation laws on triangular meshes, J. Sci. Comput., 50 (2012), 29-62.  doi: 10.1007/s10915-011-9472-8.  Google Scholar

show all references

References:
[1]

J. H. Dymond and R. Malhotra, The Tait equation: 100 years on, Int. J. Thermophys., 9 (1988), 941-951.   Google Scholar

[2]

L. C. Evans, Entropy and Partial Differential Equations, Lecture notes, 2010. Google Scholar

[3]

H. Frid, Invariant regions under Lax-Friedrichs scheme for multidimensional systems of conservation laws, Discrete Contin. Dyn. Syst., 1 (1995), 585-593.  doi: 10.3934/dcds.1995.1.585.  Google Scholar

[4]

H. Frid, Maps of Convex Sets and Invariant Regions for Finite-Difference Systems of Conservation Laws, Arch. Ration. Mech. Anal., 160 (2001), 245-269.  doi: 10.1007/s002050100166.  Google Scholar

[5]

J. L. Guermond and B. Popov, Invariant domains and first-order continuous finite element approximation for hyperbolic systems, SIAM J. Numer. Anal., 54 (2016), 2466-2489.  doi: 10.1137/16M1074291.  Google Scholar

[6]

M. Hantke and F. Thein, Why condensation by compression in pure water vapor cannot occur in an approach based on Euler equations, Quart. Appl. Math., 73 (2015), 575-591.  doi: 10.1090/qam/1393.  Google Scholar

[7]

D. Hoff, Invariant regions for systems of conservation laws, Trans. Amer. Math. Soc., 289 (1985), 591-610.  doi: 10.2307/2000254.  Google Scholar

[8]

M. J. IvingsD. M. Causon and E. F. Toro, On Riemann solvers for compressible liquids, Int. J. Numer. Methods Fluids, 28 (1998), 395-418.  doi: 10.1002/(SICI)1097-0363(19980915)28:3<395::AID-FLD718>3.0.C0;2-S.  Google Scholar

[9]

Y. Jiang and H. Liu, An Invariant-region-preserving (IRP) Limiter to DG Methods for Compressible Euler Equations, Springer, Cham, 2018. doi: 10.1007/978-3-319-91548-7.  Google Scholar

[10]

Y. Jiang and H. Liu, Invariant-region-preserving DG methods for multi-dimensional hyperbolic conservation law systems, with an application to compressible Euler equations, J. Comput. Phys., 373 (2018), 385-409.  doi: 10.1016/J.JCP.2018.03.004.  Google Scholar

[11]

Y. Jiang and H. Liu, An invariant region preserving limiter for DG schemes to isentropic Euler equations, Numer. method. PDEs, 35 (2019), 5-33.  doi: 10.1002/num.22274.  Google Scholar

[12]

B. Khobalatte and B. Perthame, Maximum principle on the entropy and second-order kinetic schemes, Math. Comput., 62 (1994), 119-131.  doi: 10.2307/2153399.  Google Scholar

[13]

L. D. Landau and E. M. Lifšic, Lehrbuch der Theoretischen Physik. Band V: Statistische Physik, Akademie-Verlag, Berlin, 1987.  Google Scholar

[14]

R. Menikoff and B. J. Plohr, The Riemann problem for fluid flow of real materials, Rev. Mod. Phys., 61 (1989), 75-130.  doi: 10.1103/RevModPhys.61.75.  Google Scholar

[15]

S. Müller and A. Voss, The Riemann Problem for the Euler Equations with Nonconvex and Nonsmooth Equation of State: Construction of Wave Curves, SIAM J. Sci. Comput., 28 (2006), 651-681.  doi: 10.1137/040619909.  Google Scholar

[16]

B. Perthame and C. W. Shu, On positivity preserving finite volume schemes for Euler equations, Numer. Math., 73 (1996), 119-130.  doi: 10.1007/s002110050187.  Google Scholar

[17]

R. SaurelP. Cocchi and P. Butler, Numerical Study of Cavitation in the Wake of a Hypervelocity Underwater Projectile, J. Propul. Power, 15 (1999), 513-522.   Google Scholar

[18]

J. Smoller, Shock Waves and Reaction-Diffusion Equations, Grundlehren der Mathematischen Wissenschaften, Springer-Verlag, New York-Berlin, 1983.  Google Scholar

[19]

F. Thein, Results for Two Phase Flows with Phase Transition, Dissertation, Otto-von-Guericke University of Magdeburg, 2018. Google Scholar

[20]

E. Tadmor, A minimum entropy principle in the gas dynamics equations, Appl. Numer. Math., 2 (1986), 211-219.  doi: 10.1016/0168-9274(86)90029-2.  Google Scholar

[21]

X. Zhang and C. W. Shu, On maximum-principle-satisfying high order schemes for scalar conservation laws, J. Comput. Phys., 229 (2010), 3091-3120.  doi: 10.1016/j.jcp.2009.12.030.  Google Scholar

[22]

X. Zhang and C. W. Shu, On positivity preserving high order discontinuous Galerkin schemes for compressible Euler equations on rectangular meshes, J. Comput. Phys., 229 (2010), 8918-8934.  doi: 10.1016/j.jcp.2010.08.016.  Google Scholar

[23]

X. Zhang and C. W. Shu, A minimum entropy principle of high order schemes for gas dynamics equations, Numer. Math., 121 (2012), 545-563.  doi: 10.1007/s00211-011-0443-7.  Google Scholar

[24]

X. ZhangY. Xia and C. W. Shu, Maximum-principle-satisfying and positivity-preserving high order discontinuous Galerkin schemes for conservation laws on triangular meshes, J. Sci. Comput., 50 (2012), 29-62.  doi: 10.1007/s10915-011-9472-8.  Google Scholar

[1]

Yachun Li, Qiufang Shi. Global existence of the entropy solutions to the isentropic relativistic Euler equations. Communications on Pure & Applied Analysis, 2005, 4 (4) : 763-778. doi: 10.3934/cpaa.2005.4.763

[2]

Juan Calvo. On the hyperbolicity and causality of the relativistic Euler system under the kinetic equation of state. Communications on Pure & Applied Analysis, 2013, 12 (3) : 1341-1347. doi: 10.3934/cpaa.2013.12.1341

[3]

La-Su Mai, Kaijun Zhang. Asymptotic stability of steady state solutions for the relativistic Euler-Poisson equations. Discrete & Continuous Dynamical Systems, 2016, 36 (2) : 981-1004. doi: 10.3934/dcds.2016.36.981

[4]

Bülent Karasözen. Survey of trust-region derivative free optimization methods. Journal of Industrial & Management Optimization, 2007, 3 (2) : 321-334. doi: 10.3934/jimo.2007.3.321

[5]

Yachun Li, Xucai Ren. Non-relativistic global limits of the entropy solutions to the relativistic Euler equations with $\gamma$-law. Communications on Pure & Applied Analysis, 2006, 5 (4) : 963-979. doi: 10.3934/cpaa.2006.5.963

[6]

Donald Ornstein, Benjamin Weiss. Entropy is the only finitely observable invariant. Journal of Modern Dynamics, 2007, 1 (1) : 93-105. doi: 10.3934/jmd.2007.1.93

[7]

Luisa Fermo, Andrea Tosin. Fundamental diagrams for kinetic equations of traffic flow. Discrete & Continuous Dynamical Systems - S, 2014, 7 (3) : 449-462. doi: 10.3934/dcdss.2014.7.449

[8]

Min Zhu. On the higher-order b-family equation and Euler equations on the circle. Discrete & Continuous Dynamical Systems, 2014, 34 (7) : 3013-3024. doi: 10.3934/dcds.2014.34.3013

[9]

Liang Zhang, Wenyu Sun, Raimundo J. B. de Sampaio, Jinyun Yuan. A wedge trust region method with self-correcting geometry for derivative-free optimization. Numerical Algebra, Control & Optimization, 2015, 5 (2) : 169-184. doi: 10.3934/naco.2015.5.169

[10]

Jun Takaki, Nobuo Yamashita. A derivative-free trust-region algorithm for unconstrained optimization with controlled error. Numerical Algebra, Control & Optimization, 2011, 1 (1) : 117-145. doi: 10.3934/naco.2011.1.117

[11]

Janosch Rieger. The Euler scheme for state constrained ordinary differential inclusions. Discrete & Continuous Dynamical Systems - B, 2016, 21 (8) : 2729-2744. doi: 10.3934/dcdsb.2016070

[12]

Serena Dipierro, Benedetta Pellacci, Enrico Valdinoci, Gianmaria Verzini. Time-fractional equations with reaction terms: Fundamental solutions and asymptotics. Discrete & Continuous Dynamical Systems, 2021, 41 (1) : 257-275. doi: 10.3934/dcds.2020137

[13]

Yi Cao, Jianhua Wu, Lihe Wang. Fundamental solutions of a class of homogeneous integro-differential elliptic equations. Discrete & Continuous Dynamical Systems, 2019, 39 (3) : 1237-1256. doi: 10.3934/dcds.2019053

[14]

David Mumford, Peter W. Michor. On Euler's equation and 'EPDiff'. Journal of Geometric Mechanics, 2013, 5 (3) : 319-344. doi: 10.3934/jgm.2013.5.319

[15]

Hermann Köenig, Vitali Milman. Derivative and entropy: the only derivations from $C^1(RR)$ to $C(RR)$. Electronic Research Announcements, 2011, 18: 54-60. doi: 10.3934/era.2011.18.54

[16]

Renjun Duan, Shuangqian Liu. Cauchy problem on the Vlasov-Fokker-Planck equation coupled with the compressible Euler equations through the friction force. Kinetic & Related Models, 2013, 6 (4) : 687-700. doi: 10.3934/krm.2013.6.687

[17]

Giovanni Bonfanti, Arrigo Cellina. The validity of the Euler-Lagrange equation. Discrete & Continuous Dynamical Systems, 2010, 28 (2) : 511-517. doi: 10.3934/dcds.2010.28.511

[18]

Zhiming Li, Lin Shu. The metric entropy of random dynamical systems in a Hilbert space: Characterization of invariant measures satisfying Pesin's entropy formula. Discrete & Continuous Dynamical Systems, 2013, 33 (9) : 4123-4155. doi: 10.3934/dcds.2013.33.4123

[19]

Okihiro Sawada. Analytic rates of solutions to the Euler equations. Discrete & Continuous Dynamical Systems - S, 2013, 6 (5) : 1409-1415. doi: 10.3934/dcdss.2013.6.1409

[20]

Luigi Ambrosio. Variational models for incompressible Euler equations. Discrete & Continuous Dynamical Systems - B, 2009, 11 (1) : 1-10. doi: 10.3934/dcdsb.2009.11.1

2020 Impact Factor: 1.916

Metrics

  • PDF downloads (154)
  • HTML views (175)
  • Cited by (0)

Other articles
by authors

[Back to Top]